Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Gaylord, MI

July 6, 20174 counties in Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 6, 2017, 6:51 PM EDT for 4 counties in Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2017, 6:51 PM EDT (22:51 UTC)
Expired
Jul 6, 2017, 7:45 PM EDT
In force
54 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Alcona County, MI, Arenac County, MI, Iosco County, MI, Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 10.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1233 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

077 
WUUS53 KAPX 062251
SVRAPX
MIC001-011-069-129-062345-
/O.NEW.KAPX.SV.W.0024.170706T2251Z-170706T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
651 PM EDT THU JUL 6 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southern Alcona County in northern Michigan...
  Arenac County in northern Michigan...
  Eastern Ogemaw County in northern Michigan...
  Iosco County in northern Michigan...

* Until 745 PM EDT

* At 651 PM EDT, severe thunderstorms were located along a line
  extending from near Curran to near Skidway Lake, moving east at 35
  mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Alger, Oscoda, East Tawas, Tawas City, Au Gres, Harrisville, Au
  Sable, Glennie, South Branch, Maple Ridge, Mikado, Whittemore,
  Omer, Twining, Turner, Skidway Lake, Tawas Point State Park,
  Plainfield Township, National City and Wurtsmith Airfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4467 8319 4419 8322 4417 8357 4406 8355
      4405 8351 4406 8363 4402 8369 4399 8368
      4400 8374 4399 8374 4398 8380 4412 8417
      4416 8417 4416 8422 4423 8417 4419 8391
      4468 8389
TIME...MOT...LOC 2251Z 276DEG 32KT 4464 8378 4417 8400 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

msb
2 follow-up statements
162 
WWUS53 KAPX 062321
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
721 PM EDT THU JUL 6 2017

MIC129-062330-
/O.CAN.KAPX.SV.W.0024.000000T0000Z-170706T2345Z/
Ogemaw MI-
721 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN OGEMAW COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4419 8322 4418 8356 4406 8358 4405 8365
      4402 8369 4399 8368 4400 8374 4399 8375
      4399 8383 4405 8399 4416 8391 4417 8388
      4420 8388 4468 8353 4467 8320
TIME...MOT...LOC 2320Z 276DEG 32KT 4461 8344 4414 8366 

$$

MIC001-011-069-062345-
/O.CON.KAPX.SV.W.0024.000000T0000Z-170706T2345Z/
Alcona MI-Arenac MI-Iosco MI-
721 PM EDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR SOUTHEASTERN ALCONA...NORTHEASTERN ARENAC AND IOSCO COUNTIES...

At 720 PM EDT, severe thunderstorms were located along a line
extending from near Mikado to 6 miles east of Turner, moving east at
35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Oscoda, East Tawas, Tawas City, Au Gres, Harrisville, Au Sable, Maple
Ridge, Mikado, Whittemore, Omer, Twining, Turner, Tawas Point State
Park, Plainfield Township, National City, Harrisville State Park,
Wurtsmith Airfield, Wilber and Sid Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 8322 4418 8356 4406 8358 4405 8365
      4402 8369 4399 8368 4400 8374 4399 8375
      4399 8383 4405 8399 4416 8391 4417 8388
      4420 8388 4468 8353 4467 8320
TIME...MOT...LOC 2320Z 276DEG 32KT 4461 8344 4414 8366 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

msb
133 
WWUS53 KAPX 062342
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
742 PM EDT THU JUL 6 2017

MIC001-011-069-062351-
/O.EXP.KAPX.SV.W.0024.000000T0000Z-170706T2345Z/
Alcona MI-Arenac MI-Iosco MI-
742 PM EDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ALCONA...
NORTHEASTERN ARENAC AND IOSCO COUNTIES WILL EXPIRE AT 745 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4419 8322 4418 8356 4406 8358 4405 8365
      4402 8369 4399 8368 4400 8374 4399 8375
      4399 8383 4405 8399 4416 8391 4417 8388
      4420 8388 4468 8353 4467 8320
TIME...MOT...LOC 2341Z 270DEG 32KT 4459 8318 4412 8340 

$$

msb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:54 PM EDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jul 6, 2:54 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
254 PM EDT Thu Jul 6 2017

.NEAR TERM...(Tonight through Friday)
Issued at 251 PM EDT Thu Jul 6 2017

...Severe thunderstorms possible into this evening...

High impact weather potential...Large hail and gusty winds possible
in stronger thunderstorm activity this afternoon and evening.

Pattern synopsis/forecast...Shortwave trough digging southeast out
of southern Canada, with an increasingly defined cold front racing
out just ahead of it. Northern Michigan clearly within the warm
sector this afternoon, as evident by temperatures up into the 70s
and 80s and dewpoints well into the 60s. Sharp instability gradient
lies within this warm/moist sector, with upwards of a few thousand
joules/kg of most unstable cape across sections of our area per
latest RAP analysis. Earlier MCS is long gone, but associated
outflow boundaries and convectively agitated mid levels has resulted
in renewed shower and thunderstorm development this afternoon, which
is punching east across the area as of this writing. Storms have
largely behaved, although radar trends definitely suggest some small
hailers and isolated gusty winds. Further west, the destabilization
process has begun as earlier cloudy skies have cleared. Approach of
cold front and remnant outflow/differential heating boundaries may
yet be the trigger for additional storms to develop within this
developing instability axis.

Cold front gets a kick southeast overnight as mid level flow
consolidates and strengthens, clearing our area near or shortly
after sunrise.

Primary forecast concerns/challenges...Addressing severe weather
potential into this evening.

Details...Low confidence forecast indeed heading through the
remainder of this afternoon and evening. Cold pool triggered showers
and thunderstorms will continue to propagate east across the area
the next few hours, waiting on additional upstream development to
arrive later this afternoon and evening as main cold front nears.
Much uncertainty on just how organized this upstream convection will
become, although earlier mentioned destabilization and arrival of
primary wave/cold front does support some decent organization. Would
tend to believe best activity would translate southeast as ongoing
overhead convection begins to stabilize the environment. While not
overly strong, deep layer and effective shear in excess of 35 knots
and still robust instability outside outflow stabilization area may
yet result in some severe weather later this afternoon through early
evening. Not a slam-dunk by no means, but something to monitor for
sure. Front clears the region from northwest to southeast overnight,
ending the rain threat in the process.

Despite frontal passage, lingering low level moisture and enhanced
surface convergence within background northwest wind environment may
provide a few afternoon showers across portions of northeast lower
Michigan Friday. Shouldn't be a big deal, with much of the area and
most of the time remaining dry. It will be noticeably cooler and
drier on Friday.

&&

.SHORT TERM...(Friday night through Sunday)
Issued at 251 PM EDT Thu Jul 6 2017

...Dry through Saturday; rain chances Saturday night into Sunday...

High Impact Weather Potential...None.

Pattern Synopsis/Forecast...Upper level trough axis will pivot
across the Upper Great Lakes Friday night with cold air advection
ongoing. Longwave trough pattern will remain over the region through
the weekend as a deep cutoff low wobbles over Hudson Bay. However,
surface high pressure over the central/northern Mississippi Valley
combined with a dry airmass overhead is expected to keep dry
conditions over the area through Saturday. A cold front will drop
south across northern Michigan late Saturday night into Sunday,
interacting with a narrow ribbon of higher PWATs ~1 inch along the
front. This will bring the next chance of showers...and possibly a
few storms by Sunday afternoon with increasing daytime instability.
Temperatures look to remain a tad below normal.

Primary Forecast Concerns...Rain chances Saturday night into Sunday
will be the main forecast concern. Fgen lift looks to be strongest
along the front as it crosses through eastern Upper, gradually
weakening as it progresses further south through the day Sunday.
Meanwhile the better instability and hence thunder potential looks
to develop generally south of M-72 Sunday afternoon. Not expecting
severe storms.

&&

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM EDT Thu Jul 6 2017

An early week cold front and shortwave will bring the primary
chances for rain, and possibly some thunder, as high pressure will
be overhead for the remainder of the week. Pattern remains blocky,
and a cutoff low over the Gulf of Alaska could eject some shortwaves
and kick off showers in currently expected dry periods. Temperatures
will warm through the period, starting near normal and warming to
slightly above by Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 146 PM EDT Thu Jul 6 2017

Cold front will make steady southeast progress across the area
tonight. Moist and unstable airmass out ahead of this front will
remain favorable for additional showers and thunderstorms to
develop, although strength and specific timing of such remains
very uncertain. Thus, will continue with vicinity wording for now,
waiting on much better near term radar trends for future taf
amendments. Any storms that do form will be capable of producing
gusty winds, very heavy rain (reduced visibility to IFR status),
and hail. Shower threat ends overnight after frontal passage, with
hints of low clouds to follow, especially if more widespread rain
is realized. Skies to scatter out again Friday morning. Other than
with thunderstorms, no significant wind issues expected.

&&

.MARINE...
Issued at 251 PM EDT Thu Jul 6 2017

Southwest to west winds become northwest overnight and
Friday as a cold front crosses the region. Thunderstorms remain
possible prior to this frontal passage, some of which could become
strong to severe producing very gusty winds and large hail.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MSB
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...MSB
MARINE...MSB
Hazardous weather outlook, Jul 6, 3:11 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
311 PM EDT Thu Jul 6 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
311 PM EDT Thu Jul 6 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of this afternoon and tonight.

Thunderstorms will continue to develop and move east across the
area for the remainder of this afternoon into the evening. A few
of these storms may become severe through 10 pm, with damaging
wind gusts in excess of 60 mph and hail up to and over an inch in
diameter the primary severe weather threat. An isolated tornado
also remains possible. In addition, any storms that do form will
be capable of producing brief periods of very heavy rain.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible Friday afternoon, as well
as Sunday afternoon into early next week.

.SPOTTER INFORMATION STATEMENT...

Emergency Managers, spotter activation may be required later this
afternoon and evening.

&&

For more information visit http://weather.gov/gaylord.

msb

In the hours before

Local storm report, Jul 6, 5:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
557 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 E NORTH HIGGINS LAKE  44.49N 84.68W
07/06/2017                   ROSCOMMON          MI   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN.

&&

ALM
Local storm report, Jul 6, 6:03 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
603 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     2 SW SOUTH HIGGINS LAKE 44.42N 84.70W
07/06/2017                   ROSCOMMON          MI   LAW ENFORCEMENT

            REPORTS OF POWER LINES DOWN. TIME ESTIMATED.

&&

ALM
Local storm report, Jul 6, 6:11 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
611 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 WSW GRAYLING          44.65N 84.77W
07/06/2017                   CRAWFORD           MI   LAW ENFORCEMENT

            REPORTED TREES ON POWER LINES. TIME
            ESTIMATED.

&&

ALM
Local storm report, Jul 6, 6:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
626 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 WSW CLEAR LAKE        44.40N 84.29W
07/06/2017                   OGEMAW             MI   LAW ENFORCEMENT

            POWER LINES DOWN ON THE SOUTH SIDE OF CLEAR
            LAKE.

&&

MJG
Local storm report, Jul 6, 6:29 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
629 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND DMG     2 SE HIGGINS LAKE       44.44N 84.71W
07/06/2017                   ROSCOMMON          MI   TRAINED SPOTTER

            SEVERAL TREES AND LIMBS DOWN ALONG THE
            SOUTHWEST SIDE OF HIGGINS LAKE.

&&
Local storm report, Jul 6, 6:30 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
630 PM EDT THU JUL 6 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     1 NE SKIDWAY LAKE       44.20N 84.03W
07/06/2017                   OGEMAW             MI   LAW ENFORCEMENT

            REPORT OF TREE AND POWER LINE DOWN ON CAR.
            TIME ESTIMATED.

&&

ALM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:01 PM EDTSpecial Weather StatementAPXChippewa59 min
Jul 6, 1:04 PM EDTSpecial Marine WarningAPX56 min
Jul 6, 2:50 PM EDTSpecial Weather StatementAPXOscoda25 min
Jul 6, 2:58 PM EDTSpecial Marine WarningAPX47 min
Jul 6, 3:04 PM EDTSpecial Weather StatementAPXPresque Isle26 min
Jul 6, 3:43 PM EDTSpecial Marine WarningAPX62 min
Jul 6, 5:19 PM EDTSevere Thunderstorm WarningAPXCrawford, Kalkaska, Missaukee, Roscommon56 min
Jul 6, 5:31 PM EDTSevere Thunderstorm WarningAPXOgemaw30 min
Jul 6, 6:12 PM EDTSevere Thunderstorm WarningAPXOgemaw63 min
Jul 6, 7:02 PM EDTSpecial Marine WarningAPX88 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.